Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 67, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 3, 2008, 3:43 PM MST for Graham County, Arizona. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2008, 3:43 PM MST (22:43 UTC)
- Expired
- Aug 3, 2008, 4:30 PM MST
- In force
- 47 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Graham County, AZ
The radar
The Tucson radar (KEMX), 128 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 4:25 PM MST | TSTM WND DMG | Safford, AZ | TRAINED SPOTTER REPORTED TREE HAD FALLEN ON CAR IN SAFFORD. WINDS ESTIMATED AT 60 MPH. POWER OUTAGES REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1554 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 032243 SVRTWC AZC009-032330- /O.NEW.KTWC.SV.W.0067.080803T2243Z-080803T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 343 PM MST SUN AUG 3 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF SAFFORD... * UNTIL 430 PM MST * AT 335 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF SAFFORD. THIS STORM WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT GRAHAM...PIMA...FORT THOMAS...AND SAFFORD. THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST. BE PREPARED FOR SUDDEN CHANGES IN VISIBILITY AND WIND GUSTS OF 60 MPH OR GREATER. LAT...LON 3282 11011 3308 10991 3288 10941 3265 10981 TIME...MOT...LOC 2243Z 046DEG 1KT 3284 10986 $$
1 follow-up statement
000 WWUS55 KTWC 032331 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 431 PM MST SUN AUG 3 2008 AZC009-032340- /O.EXP.KTWC.SV.W.0067.000000T0000Z-080803T2330Z/ GRAHAM AZ- 430 PM MST SUN AUG 3 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY HAS EXPIRED... THUNDERSTORMS CONTINUED TO PRODUCE LOCALLY HEAVY RAINFALL...BUT WERE NO LONGER PRODUCING WINDS IN EXCESS OF 60 MPH. THUS...THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE. A FLOOD ADVISORY REMAINS IN EFFECT FOR THIS AREA UNTIL 445 PM MST. LAT...LON 3282 11011 3308 10991 3288 10941 3265 10981 TIME...MOT...LOC 2330Z 046DEG 1KT 3283 10987 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:55 PM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 3, 1:55 PM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 155 PM MST SUN AUG 3 2008 .SYNOPSIS...AMPLE MOISTURE AND FAVORABLE FLOW WILL BRING A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS WEEK. DAYTIME HIGH TEMPERATURES TRENDING CLOSE TO NORMAL. && .DISCUSSION...KEMX WSR-88D DETECTED SCATTERED 30-55 DBZ ECHOES ACROSS THE WHITE MOUNTAINS AS WELL AS NORTH-CENTRAL COCHISE COUNTY SOUTH OF WILLCOX. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES AT THIS TIME. MSAS SURFACE LI/S VALID 03/20Z WERE NEAR ZERO TUCSON VICINITY WWD WITH MINUS 6 LI/S NEAR THE AZ/NM BORDER. WATER VAPOR SATELLITE IMAGERY INDICATED SEVERAL CYCLONIC CIRCULATION FEATURES IN THE DEEP MOISTURE REGIME ACROSS SRN AZ/SONORA/CHIHUAHUA REGION. 03/12Z GFS SIMILAR TO PREVIOUS SOLUTIONS WITH REGARD TO INDICATED WIDESPREAD PRECIP EVENT ACROSS SE AZ LATE THIS AFTERNOON THROUGH TONIGHT. HOWEVER...THE 03/12Z NAM WAS NOT AS ROBUST WITH POTENTIAL WIDESPREAD EVENT VERSUS THE NAM. AT ANY RATE...WILL OPT FOR SCATTERED-NUMEROUS SHOWERS/THUNDERSTORMS ACROSS THIS FORECAST AREA THIS EVENING WITH PRECIP DECREASING SOMEWHAT LATE TONIGHT. DID INCREASE INHERITED POPS FOR THE OVERNIGHT PERIOD PARTICULARLY TUCSON VICINITY WWD WITH NOTION THAT MCS MAY DEVELOP OVER THE AREA THIS EVENING...THEN MOVE WWD AND DECAY BY MON MORNING. DEEP MOISTURE PROGGED ACROSS THE AREA MON TO JUSTIFY ANOTHER ROUND OF SCATTERED-NUMEROUS SHOWERS AND THUNDERSTORMS. THEREAFTER...03/12Z GFS DEPICTED MID-LEVEL DRYING TO OCCUR STARTING TUE AND CONTINUING INTO THUR. CONFIDENCE IS NOT HIGH AT THIS TIME TO REFLECT A SIGNIFICANT DOWNWARD PRECIP TREND DURING THAT PERIOD ALTHOUGH THAT SCENARIO MAY ACTUALLY OCCUR. THE UPSHOT IS THAT MOISTURE AND FLOW SHOULD BE SUFFICIENT TO MAINTAIN THE DAILY CYCLE OF SHOWERS AND THUNDERSTORMS DURING THE MIDDLE AND LATTER PORTION OF THIS WEEK. DAYTIME HIGH TEMPS GENERALLY TRENDING CLOSE TO NORMAL FOR EARLY AUGUST THROUGHOUT THIS FORECAST PERIOD. && .AVIATION...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SE AZ INTO MONDAY. CLOUD DECKS GENERALLY 6-8K FT AGL WITH LOWER CEILINGS VICINITY TSRA. VISIBILITIES AS LOW AS 1SM AND BRIEF WIND GUSTS TO 50 KTS WITH THE STRONGEST STORMS THIS AFTERNOON AND EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. BF WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:03 PM MST | Severe Thunderstorm Warning | TWC | Graham | 27 min |
| Aug 2, 6:31 PM MST | Flash Flood Warning | TWC | Graham | 3 hr |
| Aug 2, 8:40 PM MST | Areal Flood Advisory | TWC | Cochise | 95 min |
| Aug 3, 3:16 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 89 min |
| Aug 3, 3:26 PM MST | Severe Thunderstorm Warning | TWC | Greenlee | 34 min |
| Aug 3, 4:01 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 29 min |
| Aug 3, 4:37 PM MST | Flash Flood Warning | TWC | Graham | 113 min |
| Aug 3, 4:51 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Aug 3, 4:55 PM MST | Flash Flood Warning | TWC | Cochise | 110 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.